HealthCentral.com

Dr. Dean

I'm Quitting Heroin. Will Anything Stop This Restless Leg Syndrome?

Posting Date: 04/03/2000

Mark: I am withdrawing from heroin and I get restless leg syndrome. Is there anything that can be done for that?

Dr. Dean: Restless leg syndrome is a condition that causes tingling and twitching in the legs at rest. Typically it starts when you try to settle down in bed at night, and the sensation - like ants crawling under the skin - makes lying still impossible. The person has to move; he's got dancing feet. It's not painful, but it's extremely annoying.




Visit the >Substance Abuse and Addiction Center

The medical community is divided over restless leg syndrome. Some think of it as a "mini-seizure disorder" that needs medication, while others say hot packs and stretching exercises will take care of it.

HealthCentral.com has information on medications for restless leg syndrome, but of course you have to pay attention to how that might affect your opiate withdrawal. You can also get information online from the Restless Leg Syndrome Foundation at www.rls.org.

I haven't heard of a specific connection between opiate withdrawal and restless leg syndrome, but as you very well know, withdrawal causes a lot of neurological agitation. Because you've been there you know more than I do about the spasms and tremors.

It's also possible that you've had restless leg syndrome all along, and now that you've stopped using heroin, you're feeling it for the first time. Alcohol, marijuana, and all the mood altering chemicals mask pain and other conditions that are revealed once the habits end. I guarantee you that opiates would mask restless leg syndrome.

Knowledgeable treatment for opiate withdrawal is a neglected specialty, as you know. Opiate addicts could probably be helped more successfully than can cigarette smokers and alcoholics, but society shuns them.

That is another subject. We won't go there right now.